Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 11, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 18, 2002, 2:13 PM CDT for Dubuque County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2002, 2:13 PM CDT (19:13 UTC)
- Expired
- Apr 18, 2002, 3:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Dubuque County, IA
The radar
The Quad Cities radar (KDVN), 112 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1362 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 181913 SVRMLI IAC061-182000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 212 PM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUBUQUE COUNTY IN NORTHEAST IOWA * UNTIL 300 PM CDT * AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES SOUTH OF NEW VIENNA...OR 2 MILES NORTH OF DYERSVILLE...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... FARLEY BY 215 PM CDT. BANKSTON BY 220 PM CDT. GRAF BY 225 PM CDT. CENTRALIA BY 230 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4264 9113 4243 9112 4246 9082 4266 9084 MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:31 AM CDT, 10 hours 42 minutes earlier.
Area forecast discussion, Apr 18, 3:31 AM CDT, 10 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 331 AM CDT THU APR 18 2002 LOTS GOING ON THIS FORECAST ISSUANCE. UA ANALYSIS FROM 00Z SHOWED A DEEP H5 TROF OVER WRN U.S. WITH SWLY FLOW OVER MID WEST. STRONG 850 FLOW ALSO NOTED AT 00Z WITH 40KT JET OVER OK/KS AHEAD OF CLOSED LOW OVER WYOMING. BY 06Z PROFILERS SHOWING 850 JET HAD INCREASED TO 60 TO 70 KTS. AT 06Z SURFACE LOW NOW OVER NORTH CENTRAL NE WITH WARM FRONT EXTENDING SOUTHEAST ACROSS IA INTO CENTRAL IL. ISOLATED SUPERCELL THAT DEVELOPED OVER WRN IA NR WARM FRONT HAS WEAKENED CONSIDERABLY WITH MOST OF THE CONVECTION NOW ONGOING ACROSS NRN IA INTO SRN AND CENTRAL MN. ANOTHER AREAS OF SHOWERS AND THUNDERSTORMS WAS LIFTING NORTHEAST OUT OF KS. CELLS ON W EDGE OF THIS CLUSTER ARE MAINTAINING THEIR STRENGTH... AND ARE MOSTLY LIKELY BENEFITTING FROM VEERING LOW LEVEL JET. MAIN CONCERN FOR TODAY WILL BE SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING AND WITH TEMPS ALSO A CONCERN TODAY. FOR LATER PERIODS CRASHING TEMPS AND THREAT OF RAIN INTO FRIDAY. MODELS IN BASIC AGREEMENT IN CONTINUING TO DIG WRN U.S. TROF AS UNSEASONABLY COLD AIR MASS SAGS SOUTH INTO THE PLAINS AND MID MISSISSIPPI VALLEY BY EARLY THURSDAY. MODELS SIMILAR IN MOVING LOW PRESSURE INTO THE NORTHERN GREAT LAKES BY LATE THIS EVENING AND MOVING COLD FRONT SOUTHEAST INTO NRN IL AND NRN MO. AVN A LITTLE SLOWER WITH FRONTAL MOVEMENT TODAY...WHICH IS PREFERRED. WILL GO BROAD BRUSH CHANCE POPS TODAY TO ACCOUNT FOR AREA OF SHRA/TSRA LIFTING OUT OF KS INTO IA THIS MORNING. SCATTERED TSRA ALSO A POSSIBILITY THIS AFTERNOON AS CAPES INCREASE TO 2000 TO 3000 J/KG BY MID AFTERNOON AND CAP WEAKENS. ONLY QUESTION IS IF THERE WILL BE A TRIGGER. MODELS SHOWING SOME RIPPLES MOVING THROUGH DURING THE AFTERNOON SO SCATTERED TSRA ARE POSSIBLE. WILL INCLUDE THE SEVERE WORDING WITH THE UNSTABLE ATMOSPHERE. MAIN SEVERE THREAT WILL BE WITH THUNDERSTORMS AHEAD OF COLD FRONT THIS EVENING. STORMS SHOULD MOVE THROUGH CWA FROM MID EVENING INTO EARLY FRIDAY MORNING. COLD FRONT STALLS JUST TO OUR SOUTH IN RESPONSE A WAVE MOVING ALONG THE FRONT. MODELS ALSO SHOWING AN IMPRESSIVE BAROCLINIC ZONE DEVELOPING AS AIR MASS SOUTH OF THE FRONT HEATS UP. WILL HAVE TO ADD RN ALONG WITH SOME TSRA S FOR FRIDAY AS A RESULT. MAV TEMPS IN AGREEMENT WITH ETA 2M TEMPS AND SEE NO REASON TO DIFFER. FEEL DEBRIS CLOUDS FROM MORNING CONVECTION SHOULD DISSIPATE ALLOWING TEMPS TO WARM INTO THE 80S. RECORD TEMPS WILL BE ATTAINABLE IN THE SOUTH. WILL BACK OFF ON COOLER TEMPS FOR FRIDAY MORNING WITH FRONT STALLING OUT. TIGHT GRADIENT WILL MAKE FOR A TRICKY TEMP FORECAST. FOR NOW WILL TREND TEMPS TOWARD WARMER MOS NUMBERS. SMALL DIURNAL CHANGE EXPECTED FRIDAY WITH CLOUDS/RAIN/CAA. MAV TEMPS LOOK GOOD FRIDAY NIGHT AND SATURDAY. .DVN... IA...NONE. IL...NONE. MO...NONE. DLF
In the hours before
Special weather statement, Apr 18, 12:23 PM CDT, 1 hour 50 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-191000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1223 PM CDT THU APR 18 2002 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY AFTERNOON OVER EASTERN IOWA...AND PORTIONS OF NORTHWEST ILLINOIS AND NORTHEAST MISSOURI. ONE OR TWO OF THESE STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL. HOWEVER...THE MAIN THREAT FOR SEVERE WEATHER WILL BE FOUND LATE THIS AFTERNOON AND EVENING...AS A STRONG COLD FRONT APPROACHES FROM THE WEST AND INTERACTS WITH A MODERATELY UNSTABLE AIRMASS. THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD AND EVOLVE INTO A LINE WHICH WILL THEN SWEEP ACROSS MUCH OF EASTERN IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI THIS EVENING. LARGE HAIL UP TO 1 INCH IN DIAMETER AND DAMAGING WIND GUSTS OF 60 TO 70 MPH WILL BE THE MAIN SEVERE WEATHER THREATS. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT WITH ANY LOCALIZED ENVIRONMENTAL MODIFICATION. STORM SPOTTERS AND EMERGENCY MANAGERS THROUGHOUT EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI SHOULD BE PREPARED FOR ACTIVATION LATE THIS AFTERNOON AND EVENING. IN ADDITION TO THE THUNDERSTORM ACTIVITY...THE REGION WILL EXPERIENCE STRONG SOUTHERLY WINDS THIS AFTERNOON AND EARLY EVENING. SOUTH WINDS SUSTAINED AT 20 TO 30 MPH...WILL GUST TO NEAR 40 MPH. DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...ESPECIALLY WHEN DRIVING ALONG EAST...WEST ROADS. AFTER THE COLD FRONT MOVES THROUGH TONIGHT...MUCH COOLER AND UNSETTLED WEATHER WILL MOVE IN FOR THE END OF THE WEEK AND OVER THE WEEKEND. MUCH OF THE AREA WILL BE UNDER THE THREAT OF RAIN THROUGH SATURDAY MORNING. TEMPERATURES WILL ALSO COOL OFF SHARPLY. FRIDAY...LOWS WILL BE IN 50S WITH HIGHS IN THE UPPER 50S TO MIDDLE 60S. BY SATURDAY EXPECT MORNING LOWS IN THE 30S AND AFTERNOON HIGHS ONLY IN THE LOWER TO MIDDLE 50S. MCCLURE
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 2:27 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 48 min |
| Apr 18, 2:52 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Muscatine | 38 min |
| Apr 18, 3:04 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 41 min |
| Apr 18, 4:29 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.